Mississippi, 2022

Flash Flood and Hail in Mississippi, June 2, 2022

June 2, 2022 · NWS JAN · 3 events in 3 counties and zones

Storms were on the 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Storms were on the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 2, 8:42 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 2, 8:42 AM CST, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
942 AM CDT Thu Jun 2 2022

.UPDATE...
Updated for morning discussion.

&&

.DISCUSSION...
Although intensity has been waning a bit, convection continues
this morning over northwest portions along near stationary cold
pool boundary. Remaining storms, leftover from overnight MCS, are
also still occurring over the ArkLaTex region. Latest HRRR is
indicating convection will be on the uptick into this afternoon as
MCV, over northwest LA, tracks east, along the cold pool boundary
into the increasingly warming/unstable airmass. While isolated
strong to severe storms may pose a localized damaging wind
threat, area PWs from 1.5 to 2" this morning may lead to heavy
rainfall rates and a risk of flash flooding. /GG/

Prior discussion below:

Today and Tonight: the ridging surface and aloft that has remained
dominant the last several days will weaken enough today to allow a
shortwave trough and cold front to move over our CWA and produce a
decent chance for rain. Although there will be increased rain
chances, total rainfall amounts through tonight is expected to be
less than an inch.

Early morning surface analysis showed a cold front stretching across
northeast Arkansas back across southeast Oklahoma into northern
Texas. Early morning satellite imagery/RAP analysis a shortwave
trough axis across central Oklahoma and southwest into northern
Texas. The cold front will continue sagging south today while the
shortwave tracks east. These features already have convection firing
with them along the Red River and are set to arrive in our CWA
during prime heating. Although there will be a few storms in our
west this morning, the prime time for any isolated storms capable of
damaging wind gusts and small hail is expected to be during the
afternoon and early evening hours. The threat for isolated severe
storms has been slightly expanded to include our whole CWA. Although
the threat for severe storms will end during the evening, rain
chances will continue overnight as the weak cold front drifts
through our CWA. High temperatures will be held in the mid to upper
80s today over most of our CWA but east Mississippi will likely
reach 90F again. Despite the cooler temperatures behind the cold
front tonight, morning lows will still be a couple degrees warmer
than normal in the upper 60s to near 70F at most locations. /22/

Friday: While the surface front will begin to become more ill-
defined as it sinks southward across the area on Friday, there will
remain a sharp gradient in deep layer moisture. Convection today
will likely help determine just how far south that boundary reaches,
and thus, how far north isolated/scattered showers and storms will
be possible on Friday. 00Z guidance kept it a bit farther north than
before, between the US 82 and I-20 corridors, so we're carrying
continued shower and thunderstorm chances roughly south of that
line. Moderate instability will again be supported by only weak
shear. Given the uncertainty, we'll hold off on advertising any
severe threat for Friday until we have a better picture of where the
mesoscale features will set up. Friday night looks quiet as the
drier airmass briefly moves in.

Saturday through Wednesday: The front will fall apart by this
weekend, and as the upper trough shifts east and a ridge begins to
develop from northern Mexico into Texas, it will place our region in
a progressive northwesterly upper flow pattern. Meanwhile, moisture
will begin to return northward Saturday. Most guidance maintains dry
weather during the day Saturday, but by Saturday night and Sunday
there is increasing potential for one or two convective complexes
transiting the northwesterly flow pattern to move into the area. We
have continued to trend rain chances upward for this time period. If
we do get such activity, the potential for damaging wind gusts may
also be a concern.

By next work week, the mid/upper ridge is expected to build
eastward, gradually pushing the ring of convection north and east of
the area. Increasing low level heights will correspond to increasing
daytime temperatures, with highs firmly above normal in the low/mid
90s. /DL/

&&

.AVIATION...
12Z TAF discussion:
MVFR vsbys wl be psbl 12-14Z in the se this morning. TSRA wl move
across the TAF sites along and ahead of a cold front mainly this
aftn into this evening and briefly reduce flight conditions.
Otherwise, away from TSRA, VFR conditions and a light nw wind will
prevail through 08Z Fri. After 08Z MVFR-IFR cigs wl develop cntrl
and south and continue through the end of the TAF period. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       87  69  84  64 /  70  44  31   4
Meridian      90  69  84  64 /  56  51  36   3
Vicksburg     87  69  84  65 /  78  47  24   5
Hattiesburg   91  69  87  66 /  46  45  50   6
Natchez       87  69  84  66 /  66  39  26   5
Greenville    85  68  83  64 /  77  33  12   3
Greenwood     86  67  84  63 /  78  31  13   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 2, 4:10 AM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
510 AM CDT Thu Jun 2 2022

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031015-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
510 AM CDT Thu Jun 2 2022

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Isolated severe thunderstorms capable damaging wind gusts and
small hail are possible this afternoon into this evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

20

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jun 2, 5:58 AM CST, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Jackson MS
658 AM CDT Thu Jun 2 2022

MSZ018-021245-
Bolivar MS-
658 AM CDT Thu Jun 2 2022

...A strong thunderstorm will impact portions of northeastern Bolivar
County through 745 AM CDT...

At 658 AM CDT, Doppler radar was tracking a strong thunderstorm over
Shelby, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Shelby, Rosedale, Mound Bayou, Gunnison, Deeson, Duncan, Alligator
and Winstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3386 9066 3384 9104 3391 9103 3393 9101
      3394 9103 3400 9102 3397 9100 3396 9097
      3398 9096 3402 9099 3402 9090 3403 9089
      3406 9089 3408 9087 3410 9066
TIME...MOT...LOC 1158Z 259DEG 12KT 3393 9080

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

DL

The radar

The Columbus AFB radar (KGWX), 67 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flash Flood, Oktibbeha

When
June 2, 10:30 AM CST to 1:30 PM CST
Where
Oktibbeha County, 1.26 mi SSE of Starkville to 1.67 mi ENE of Starkville Bryan Arp
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.452, -88.824

Several streets were flooded.

Thunderstorm Wind, Noxubee

When
June 2, 10:40 AM CST
Where
Noxubee County, 2.15 mi SSW of Macon Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.100, -88.540

Trees were blown down along Walker Road, Hall Road and Poag Road to the southeast of Macon.

Hail, Scott

When
June 2, 2:11 PM CST to 2:28 PM CST
Where
Scott County, 0.85 mi W of Independence to 0.58 mi W of Stage
Measured
1 in hail
Reported by
Public
Coordinates
32.279, -89.685

A severe thunderstorm brought a swath of hail. Hailstones were mostly dime to nick size but a few were as large as quarter size.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025122, 1025123, 1025124.